The previous evening, he had been awake until 4am and had not eaten any breakfast the following morning. At 11 am he had a seizure that was observed by his friend and this was Tonic in nature and associated with the apnoea and cyanosis. The patient did not bite his tongue and had no urinary incontinence. In fact, the patient had some retrograde and antegrade amnesia for a short period prior to and after the seizure, and he could not remember getting up from the floor and walking around in a confused manner following the seizure.
He had no other relevant previous medical history and took no regular medications. He drank no alcohol but smokes. He has never driven a vehicle because of his fear of seizures.
On further questioning, he explained that he had new back pain. He also had a slight headache but no neck stiffness or photophobia. It was noticed that he had a swollen Right upper eyelid and he was asked if he had bruised his eye from the fall with seizure. In fact, he reported that he had developed an eye infection several days ago and had been using antibiotic drops. These drops had been opened 2 years ago and had not refrigerated-- thus, they were likely to be contaminated. The drug was Levofloxacin.
On examination he was afebrile but felt warm to touch. He was alert and jovial.
Vital signs were otherwise normal. In fact, all of the physical examination including cardiovascular, respiratory, abdominal, CNS and PNS exams were entirely normal. He had a bruise over his right upper back that was fresh but not painful when pressing the ribs. He denied any vertebral body pain. He had no neck stiffness.
Blood results were normal except for a raised white cell count that was consistent with a recent seizure. CRP was normal.
Chest Xray was normal with no rib fractures present. CT head showed a normal brain.
So, this man had a Tonic Seziure and this was on a background of previous epilepsy plus recent tiredness and possible hypoglycaemia. I say possible hypoglycaemia because no blood sugar was taken to determine this. The patient had been taking out-of-date Levofloxacin eye drops and any eye drop can get into the systemic circulation. If one checks the side effects of Levofloxacin, one such effect is Seizures !!
Hence, there may possibly be a Drug Induced effect from a fluoroquinolone drug.
Things to Remember:
- Ask the patient about every abnormality you see e.g. bruised eyes, grazes to skin, wounds etc. DON'T TAKE IT FOR GRANTED that the problem is due to the current problem e.g. in this case falling over with a seizure. As is clearly demonstrated in this case, asking him about his eye revealed that he was taking an antibiotic which can cause seizures!
- ALWAYS check if patient has signs of Meningitis
- ALWAYS check the Blood Sugar
- TAKE A HISTORY of things that cause the seizures e.g. lack of sleep, hypoglycaemia, flashing lights, alcohol
- FIND OUT if patient drives a vehicle! If they do, they should be advised to STOP DRIVING. You have a responsibility to the patient and the general public to inform the patient about driving cessation from epilepsy
- Check URINE as UTIs can induced seizure in persons with history of seizures.
- ALWAYS, ALWAYS, ALWAYS ASK ABOUT DRUGS and PLEASE check the drug side effects and ADVERSE REACTIONS PROFILE as in doing so, you may find out that the drug induces seizures.
- REMEMBER THAT RAISED WHITE COUNT DOES NOT ALWAYS MEAN INFECTION; the process of seizure activity causes white cells adherent to the vascular endothelium to fall off into the blood stream thereby elevating the peripheral circulating white count.